Thunderstorm Wind, Cleveland
- When
- August 28, 1:41 PM CST
- Where
- Cleveland County, 1.83 mi ENE of Norman
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.230, -97.410
A weak trough helped focus thunderstorm development across central Oklahoma during the afternoon and evening of the 28th, with several reports of hail and wind damage received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak trough helped focus thunderstorm development across central Oklahoma during the afternoon and evening of the 28th, with several reports of hail and wind damage received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 1:03 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 203 PM CDT Sun Aug 28 2022 ...New LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 153 PM CDT Sun Aug 28 2022 Weak mid-level trough lingers over the south-central plains into Monday, and with diurnal heating and moderate elevated instability, there is a chance for scattered showers and isolated thunderstorms this afternoon and evening and again tomorrow afternoon. With dry low-levels and high LCLs, a few strong to marginally severe storms are possible and may produce strong wind gusts. Another humid day is expected tomorrow with dewpoint temperatures in the low/mid 70s. && .LONG TERM... (Monday night through next Saturday) Issued at 202 PM CDT Sun Aug 28 2022 Ensemble/cluster analysis shows minimal variation in the synoptic pattern until next weekend when there is more variation/uncertainty. So with that in mind, models/ensembles are showing the upper high beginning to poke into portions of central/southern Plains Monday night into Tuesday which will gradually shift rain chances into southern portions of the fa. Meanwhile, a weak boundary will move south across the area during this time which will also aid in shifting rain chances south. Gusty winds and locally heavy rain will be the main concerns with storms early this week. Models then show weak shortwaves moving around the SE/S portion of the upper high which could maintain at least a low chance for showers/storms across southern/southwestern portions of the fa through the middle part of the week. As previously mentioned, there is more uncertainty on what will happen next weekend. Models show high pressure centered over the western and southeast U.S. by next weekend with a general weakness or weak trough over the region. The GFS is strongest in this area with it trying to develop an upper low although it appears to be an outlier. In addition, the GFS ensemble is showing more variation compared to the other ensembles for this weekend. This will have an impact on rain chances for the fa with the GFS showing more QPF over more of the fa. Since there is more uncertainty with the GFS and GFS ensemble, will lean towards the drier scenario of the other models/ensembles for now with some low PoPs, mainly in southern portions of the fa, next weekend and hopefully as get closer things will come into better agreement. Temperatures are currently expected to remain around or below normal for this time of year throughout the week into next weekend. && .AVIATION... (18Z TAFS) Issued at 1249 PM CDT Sun Aug 28 2022 VFR conditions are expected to continue throughout the period with gusty southerly winds during the day. Isolated thunderstorms are possible this afternoon and evening near KPNC/KSWO and possibly near the OKC metro. Any storms that develop will have the capability of producing strong wind gusts. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 92 71 91 / 20 40 30 30 Hobart OK 74 95 70 93 / 20 40 40 50 Wichita Falls TX 76 94 73 93 / 10 30 30 50 Gage OK 68 94 66 91 / 30 40 30 20 Ponca City OK 73 95 70 93 / 20 40 30 20 Durant OK 74 93 73 92 / 10 20 20 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....25 AVIATION...01
Hazardous Weather Outlook National Weather Service Norman OK 1159 AM CDT Sun Aug 28 2022 OKZ004>048-050>052-TXZ083>090-291700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Sun Aug 28 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Showers and thunderstorms will remain possible into early Monday across portions of Oklahoma and north Texas. By mid to late afternoon some of the storms could become strong to severe across portions of northern and central Oklahoma and continue into the evening with strong winds and locally heavy rain the main concerns. Although storms will remain possible overnight, the potential of severe weather will decrease after mid evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Thunderstorm chances continue Monday and Tuesday across much of the area. Some isolated strong storms will be possible but the potential for organized severe weather will be relatively low. Some of the storms Monday and Tuesday could also produce locally heavy rainfall. After Tuesday, thunderstorm chances will generally be confined to portions of southern Oklahoma and north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
237 PM CDT Sun Aug 28 2022
OKZ029-282000-
Cleveland OK-
237 PM CDT Sun Aug 28 2022
...A strong thunderstorm will impact portions of northeastern
Cleveland County through 300 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Norman, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Norman, Lake Thunderbird, Stanley Draper Lake and Little Axe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3517 9740 3524 9748 3537 9733 3525 9717
TIME...MOT...LOC 1937Z 225DEG 15KT 3525 9739
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MaxwellThe Norman radar (KTLX), 17 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Shingles blown off a roof.
Power poles snapped.
Barn and power pole damaged.
Roof damage to El Reno VFW. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054395, 1054396, 1054397, 1054398, 1054399, 1054714, 1054715.